Alert archive / Hawaii / High Surf Advisories in 2020
High Surf Advisory 13, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf advisory at Feb 19, 2020, 3:21 AM HST for Honolulu County, Kalawao County, Hawaii. It was in force for 60 hr.
The area
The counties it named.
The facts
- Issued
- Feb 19, 2020, 3:21 AM HST (13:21 UTC)
- Expired
- Feb 21, 2020, 3:02 PM HST
- In force
- 60 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI
The radar
The Molokai radar (PHMO), 36 km from the middle of the area, began a volume at 13:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 1.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1147 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
833 WHHW40 PHFO 191321 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 321 AM HST Wed Feb 19 2020 ...HIGH SURF ADVISORY FOR EAST FACING SHORES... .Strong trade winds will produce high surf along east facing shores through Friday evening. Surf will subside over the weekend as the winds subside. HIZ002-008-009-012-017-020-024-025-200230- /O.NEW.PHFO.SU.Y.0013.200219T1321Z-200222T0400Z/ Kauai Windward-Oahu Koolau-Olomana-Molokai Windward- Maui Windward West-Windward Haleakala-South Big Island- Big Island North and East- 321 AM HST Wed Feb 19 2020 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST FRIDAY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... * WHAT...Large breaking waves of 6 to 9 feet. * WHERE...East facing shores of Kauai, Oahu, Molokai, Maui, and the Big Island. * WHEN...Until 6 PM Friday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong currents making swimming dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heed all advice from ocean safety officials and exercise caution. && $$ Donaldson
5 follow-up statements
547 WHHW40 PHFO 200130 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 330 PM HST Wed Feb 19 2020 ...HIGH SURF ADVISORY FOR EAST FACING SHORES... .Strong trade winds will produce high surf along east facing shores through Friday afternoon. Surf will subside over the weekend as the winds subside. HIZ002-008-009-012-017-020-024-025-201430- /O.CON.PHFO.SU.Y.0013.000000T0000Z-200222T0400Z/ Kauai Windward-Oahu Koolau-Olomana-Molokai Windward- Maui Windward West-Windward Haleakala-South Big Island- Big Island North and East- 330 PM HST Wed Feb 19 2020 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY... * WHAT...Large breaking waves of 6 to 9 feet. * WHERE...East facing shores of Kauai, Oahu, Molokai, Maui, and the Big Island. * WHEN...Until 6 PM Friday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong currents making swimming dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heed all advice from ocean safety officials and exercise caution. && $$
521 WHHW40 PHFO 201315 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 315 AM HST Thu Feb 20 2020 ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... .Strong trade winds will maintain elevated, rough surf along east facing shores through Friday afternoon. Surf will gradually subside from Friday night into this weekend as the trade winds weaken. HIZ002-008-009-012-017-020-024-025-210215- /O.CON.PHFO.SU.Y.0013.000000T0000Z-200222T0400Z/ Kauai Windward-Oahu Koolau-Olomana-Molokai Windward- Maui Windward West-Windward Haleakala-South Big Island- Big Island North and East- 315 AM HST Thu Feb 20 2020 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY... * WHAT...Large breaking waves of 6 to 9 feet. * WHERE...East facing shores of Kauai, Oahu, Molokai, Maui, and the Big Island. * WHEN...Through Friday afternoon. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong currents making swimming dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heed all advice from ocean safety officials, and exercise caution. If in doubt, do NOT go out. && $$ Houston
956 WHHW40 PHFO 210121 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 321 PM HST Thu Feb 20 2020 ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... .Strong trade winds will maintain elevated, rough surf along east facing shores through Friday afternoon, then gradually subside Friday night through this weekend as the trades weaken. HIZ002-008-009-012-017-020-024-025-211430- /O.CON.PHFO.SU.Y.0013.000000T0000Z-200222T0400Z/ Kauai Windward-Oahu Koolau-Olomana-Molokai Windward- Maui Windward West-Windward Haleakala-South Big Island- Big Island North and East- 321 PM HST Thu Feb 20 2020 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY... * WHAT...Rough surf of 6 to 8 feet. * WHERE...East facing shores of Kauai, Oahu, Molokai, Maui, and the Big Island. * WHEN...Through Friday afternoon. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong currents making swimming dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
382 WHHW40 PHFO 211332 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 332 AM HST Fri Feb 21 2020 ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... .Strong trade winds will maintain elevated, rough surf along east facing shores through this afternoon which will gradually subside tonight through this weekend as the trades weaken. HIZ002-008-009-012-017-020-024-025-220245- /O.CON.PHFO.SU.Y.0013.000000T0000Z-200222T0400Z/ Kauai Windward-Oahu Koolau-Olomana-Molokai Windward- Maui Windward West-Windward Haleakala-South Big Island- Big Island North and East- 332 AM HST Fri Feb 21 2020 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Rough surf of 6 to 8 feet. * WHERE...East facing shores of Kauai, Oahu, Molokai, Maui, and the Big Island. * WHEN...Through this afternoon. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong currents making swimming dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
243 WHHW40 PHFO 220102 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 302 PM HST Fri Feb 21 2020 HIZ002-008-009-012-017-020-024-025-220215- /O.CAN.PHFO.SU.Y.0013.000000T0000Z-200222T0400Z/ Kauai Windward-Oahu Koolau-Olomana-Molokai Windward- Maui Windward West-Windward Haleakala-South Big Island- Big Island North and East- 302 PM HST Fri Feb 21 2020 ...HIGH SURF ADVISORY IS CANCELLED... Surf has dropped below the advisory threshold. $$ Donaldson
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Feb 18, 8:27 PM HST, 6 hours 54 minutes earlier.
Area forecast discussion, Feb 18, 8:27 PM HST, 6 hours 54 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 827 PM HST Tue Feb 18 2020 .SYNOPSIS... Gusty easterly trade winds will continue through Thursday, then gradually trend down and shift out of the southeast over the upcoming weekend as a front approaches the region. Although most of the showers will focus over windward and mountain locations, some will make it into leeward areas occasionally with the strong trades in place. Light and variable winds will become a possibility by Sunday as the tail-end of the front moves into the area and diminishes. && .DISCUSSION... The latest surface analysis showed 1031 mb high pressure centered north-northwest of the state, placing a strong pressure gradient over the islands. Local winds are responding and have steadily increased through the afternoon and early evening hours today. Observations around the state showed peak gusts ranging from 35 to 50 mph. Strongest winds will affect exposed areas such as mountain ridges and points between the islands, as well as leeward areas downslope of the mountains. In addition to the winds, a band of shallow moisture is supporting showery conditions this evening over Maui County and Oahu. These showers have been light with very little accumulations, mostly focusing over windward and mountain locations (occasionally making it into leeward areas briefly). Guidance suggests high pressure will build to around 1035 mb by Wednesday night, as it shifts to an area due north of the state. A combination of very dry mid-level air, a strong subsidence inversion positioned around 6000 to 7500 ft and a strengthening pressure gradient will support the windy conditions holding into Thursday. Periods with enhanced shower activity associated with shallow bands of moisture within the trades moving through and weak pulses aloft dropping southward through the islands are expected through Friday. Although most of this activity will focus over windward and mountain locations, some will spill over into leeward sections with the strong winds in place. Accumulations will remain light. The extended guidance depicts a large-scale pattern shift across the central Pacific Friday through the weekend as a broad upper trough and cold front approach from the northwest. Low-level flow will gradually veer out of the southeast and weaken, potentially enough for light and variable winds by the end of the weekend into Monday. As the winds veer, showers will transition to the southeast slopes of Maui and the Big Island and interior areas across the western end of the state through the afternoon hours as sea breezes setup. The front will dissipate Monday with high pressure building to the north in its wake. A return of a more typical trade wind pattern will be possible beginning around Tuesday. A lingering band of moisture associated with the diminished front, however, may support decent windward shower coverage continuing over portions of the state through midweek. && .AVIATION... High pressure north of the state will keep strong and gusty trade winds blowing through Wednesday. Clouds and showers will favor windward and mauka areas, although showers will also reach leeward locations more regularly, particularly during the night and early morning hours. Showers will bring MVFR cigs/vsbys to windward areas at times, while VFR conditions prevail in leeward locales. AIRMET Sierra is in effect for mountain obscuration across windward sections of Kauai, Oahu, Molokai and Maui. These conditions will likely continue through the night. AIRMET Tango is in effect for low level turbulence over and downwind of the terrain, as well as strong surface winds across the entire state. These conditions are expected to continue through Wednesday at least. && .MARINE... A strong high about 750 nm northwest of Kauai will move east at 20 kt over the next few days. The pressure gradient south of the high will produce strong to near-gale force easterly trade winds over Hawaiian waters with winds reaching gale force in areas where the wind accelerates around the islands. A Gale Warning is in effect through Thursday evening for the windy zones around the Big Island and Maui and a Small Craft Advisory (SCA) is in effect for all other Hawaiian Coastal Waters. Later in the week as the high moves farther away to the east the trade winds will weaken. A front will approach from the northwest starting Saturday. Winds will shift out of the southeast, then south ahead of the front. The front is expected to move into the far northwest offshore waters Sunday night with strong northeast trade winds returning behind the front. The strengthening trade winds will cause surf to exceed the High Surf Advisory threshold of 8 feet along east facing shores Wednesday. This surf will subside late in the week as the trade winds weaken. The current northwest swell is subsiding. A new small northwest swell will peak Wednesday night or Thursday, then gradually lower through Friday. A slightly larger northwest swell is expected to arrive late Friday and Friday night, peak Saturday, then lower slowly Sunday and Monday. A series of small south swells will continue through the coming weekend. && .HFO WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 6 AM Wednesday to 6 AM HST Thursday for Kauai- Oahu. Wind Advisory until 6 PM HST Thursday for Molokai-Lanai- Kahoolawe-Maui Windward West-Maui Leeward West-Maui Central Valley-Windward Haleakala-Leeward Haleakala-South Big Island-Big Island North and East-Kohala. Small Craft Advisory until 8 PM HST this evening for Maalaea Bay- Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. Gale Warning until 6 PM HST Thursday for Maalaea Bay-Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. Small Craft Advisory until 6 PM HST Thursday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters-Big Island Windward Waters. && DISCUSSION...Gibbs AVIATION...Jelsema MARINE...Donaldson
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 18, 3:30 PM HST | Gale Warning | HFO | 48 hr |
Nearby
High Surf Advisories in Hawaii, 2020Every high surf advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.